How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 55499
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

I have bipolar disorder. I was taking lithium carbonate

Customer Question

Hi. I have bipolar disorder. I was taking lithium carbonate 1000mg.nocte. My level was maintained at between 0.6 and 0.8. I recently had a manic episode and when the lithium levels were done it was only 0.4. I take my medication religiously even during episodes so if I maintain the treatment what made the lithium levels drop. My consultant has increased the dose to 1200mg nocte with no side effects. Is there a physiological reason it dropped?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Phil, MD replied 1 year ago.
It could have been diet related.sometimes diet can interfere with itsometimes there is no good reason at all too
Dr. Phil, MD and 3 other Medical Specialists are ready to help you
Customer: replied 1 year ago.
Thanks for the reply. It is accurate to say that during the last manic episode my appetite diminished greatly. All I could tolerate was soup and yogurt sometimes not eating at all during the day. How does appetite affect lithium levels if the drug is metabolised in the kidneys?
Expert:  Dr. Phil, MD replied 1 year ago.
It may have reduced absorption